Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Bismarck, ND

July 2, 2011Burke County, Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2011, 11:39 PM CDT for Burke County, Divide County, North Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2011, 11:39 PM CDT (04:39 UTC)
Expired
Jul 3, 2011, 12:15 AM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Divide County, ND

What was reported inside it

TimeReportWhereRemark
Jul 3, 12:00 AM CDTHAIL 15 Sw Noonan, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KBIS 030439
SVRBIS
NDC013-023-030515-
/O.NEW.KBIS.SV.W.0077.110703T0439Z-110703T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SAT JUL 2 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  EASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHEAST OF CROSBY...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NOONAN...LARSON AND COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4901 10304 4901 10258 4900 10255 4867 10318
      4883 10338 4901 10311
TIME...MOT...LOC 0439Z 228DEG 28KT 4881 10315
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
017 
WWUS53 KBIS 030456
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT SAT JUL 2 2011

NDC013-023-030515-
/O.CON.KBIS.SV.W.0077.000000T0000Z-110703T0515Z/
BURKE ND-DIVIDE ND-
1156 PM CDT SAT JUL 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DIVIDE AND NORTHWESTERN BURKE COUNTIES UNTIL 1215 AM CDT...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
NOONAN...OR 11 MILES EAST OF CROSBY...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LARSON...COLUMBUS AND NORTH PORTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4901 10258 4900 10255 4874 10305 4889 10329
      4901 10311
TIME...MOT...LOC 0455Z 228DEG 28KT 4889 10301
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 2, 10:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1018 PM CDT SAT JUL 2 2011

.UPDATE...CANCELLED THE TORNADO WATCH ACROSS SLOPE...BOWMAN...AND
ADAMS COUNTIES.

&&

.DISCUSSION...CANCELLED THE TORNADO WATCH AS MENTIONED ABOVE.
LATEST WATER VAPOR IMAGERY SHOWS TWO SHORTWAVES. THE FIRST WAS
SEEN OVER NORTHEAST MONTANA RESPONSIBLE FOR THE STRONG TO SEVERE
THUNDERSTORMS ACROSS WESTERN/NORTHWESTERN NORTH DAKOTA AT THE
MOMENT...AND THE SECOND WAS LOCATED OVER SOUTHEAST MONTANA WITH
ITS ASSOCIATED THUNDERSTORM ACTIVITY OVER NORTHERN AND CENTRAL
SOUTH DAKOTA.

LATEST 00Z NAM SHOWS A LEVEL/H85 JET OF AROUND 30KT FOR THE REST OF
TONIGHT WHICH WILL KEEP THE THREAT FOR ELEVATED THUNDERSTORMS
GOING ACROSS CENTRAL NORTH DAKOTA. ADDITIONALLY...THUNDERSTORMS
BUILDING NORTHWARD FROM NORTHERN SOUTH DAKOTA ASSOCIATED WITH THE
SECOND SHORTWAVE WILL NEED MONITORING AS THEY APPROACH OUR FAR
SOUTHERN ZONES.

&&

.AVIATION...VFR VISIBILITIES AND CEILINGS ARE FORECAST THROUGHOUT
THE TAF PERIOD...ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT.
IT IS POSSIBLE THAT TEMPORARY MVFR CEILINGS AND VISIBILITIES MAY
DEVELOP IF ONE OF THE HEAVIER THUNDERSTORMS MOVES OVER AN
AERODROME. PATCHY FOG WILL BE POSSIBLE OVER KDIK AROUND 09Z AND
WILL LIFT A FEW HOURS AFTER SUNRISE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE/DISCUSSION...KS
AVIATION...JJT/KS
Hazardous weather outlook, Jul 2, 10:26 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SAT JUL 2 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040330-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1026 PM CDT SAT JUL 2 2011 /926 PM MDT SAT JUL 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT. A FEW
OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY...THEN AGAIN MONDAY
THROUGH MONDAY NIGHT AS A COLD FRONT SLIDES THROUGH. SOME OF THE
THUNDERSTORMS MONDAY COULD BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL MAINLY RESIDE ACROSS SOUTHWEST
NORTH DAKOTA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

ALL OF WESTERN AND CENTRAL NORTH DAKOTA WILL HAVE A CHANCE OF
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL ANY SEVERE WEATHER REPORTS INTO
THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 701-223-4582.

KS

In the hours before

Local storm report, Jul 2, 10:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT SAT JUL 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             25 E WILLISTON          48.15N 103.08W
07/02/2011  E0.50 INCH       WILLIAMS           ND   EMERGENCY MNGR

            REPORTED NEAR LEWIS AND CLARK STATE PARK BY WILLIAMS
            COUNTY EMERGENCY MANAGER.

&&

SWICHE
Special weather statement, Jul 2, 11:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1116 PM CDT SAT JUL 2 2011

NDZ001-009-030500-
DIVIDE-WILLIAMS-
1116 PM CDT SAT JUL 2 2011

...SPECIAL WEATHER STATEMENT...

AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL WILLIAMS COUNTY...
MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ALAMO...              CORINTH...            WILDROSE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:40 PM CDTSevere Thunderstorm WarningBISMcKenzie35 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningBISMcKenzie46 min
Jul 2, 9:56 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams34 min
Jul 2, 10:27 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams30 min
Jul 2, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 2, 11:25 PM CDTAreal Flood AdvisoryBISWilliams6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.